Alert archive / Colorado / Red Flag Warnings in 2021

Red Flag Warning 19, NWS Grand Junction, CO

May 8, 20214 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at May 8, 2021, 2:31 AM MDT for 4 counties in Colorado. It took effect at May 8, 2021, 1:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2021, 2:31 AM MDT (08:31 UTC)
In effect from
May 8, 2021, 1:00 PM MDT
Expired
May 8, 2021, 9:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Mesa County, CO, Moffat County, CO, Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 82 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 5:02 PM MDTNON-TSTM WND GST 472 E Rifle, COASOS STATION KRIL GARFIELD COUNTY RGNL AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
4403 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS85 KGJT 080831
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
231 AM MDT Sat May 8 2021

COZ200-202-090300-
/O.NEW.KGJT.FW.W.0019.210508T1900Z-210509T0300Z/
Little Snake Forecast Area-White River Forecast Area-
231 AM MDT Sat May 8 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY
FUELS FOR FIRE WEATHER ZONES 200 AND 202...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake
  Forecast Area and Fire Weather Zone 202 White River Forecast 
  Area.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-090300-
/O.NEW.KGJT.FW.W.0019.210508T1900Z-210509T0300Z/
Lower Colorado River-
231 AM MDT Sat May 8 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY
FUELS FOR FIRE WEATHER ZONE 203 BELOW 8500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 8500 feet.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will be favorable for easy ignition and 
  rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
290 
WWUS85 KGJT 090254
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
854 PM MDT Sat May 8 2021

COZ200-202-090400-
/O.EXP.KGJT.FW.W.0019.000000T0000Z-210509T0300Z/
Little Snake Forecast Area-White River Forecast Area-
854 PM MDT Sat May 8 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 200 AND 202...

Winds are diminishing and relative humidity is beginning to
recover. Critical fire weather criteria are no longer being met 
so will let the Red Flag Warning expire as scheduled.

$$

COZ203-090400-
/O.EXP.KGJT.FW.W.0019.000000T0000Z-210509T0300Z/
Lower Colorado River-
854 PM MDT Sat May 8 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 203 BELOW 8500 FEET...

Winds are diminishing and relative humidity is beginning to
recover. Critical fire weather criteria are no longer being met 
so will let the Red Flag Warning expire as scheduled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 8, 12:00 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 8, 12:00 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1200 AM MDT Sat May 8 2021

.UPDATE...
Issued at 902 PM MDT Fri May 7 2021

Winds are diminishing and relative humidity is beginning to
recover. Critical fire weather criteria are no longer being met.
Thus, have allowed the ongoing Red Flag Warning to expire as
scheduled.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 247 PM MDT Fri May 7 2021

Classic high EML sounding at GJT this morning along with the
accas on top. The wave that was driving the more condensed cu/virga
field has moved east of the divide and don't think we have much
chance of getting much to the ground except stronger wind gusts.
There will be some gratuity PoPs in place but even the chances on
Saturday withe passage of the upper system and associated cold
front don't seem to be as good as before. The strong mixing has
pushed some winds above 40 mph in spots and pushed temperatures up
to well above normal. The upper trough and surface front are
moving through eastern NV attm and really not much more than thin
band of organized clouds. These features arrive to our far NW CWA
near sunrise and will progress over the divide not long after
mid-day. There will be a focus for precipitation along these
convergent features as they move through and some post frontal
convection due to increased instability but this isn't looking
like a soaker system like we need. That will not arrive until
later in the forecast. Tried to make some of the timing of
precipitation more in line with the frontal passage with some
chances added back to the Southwest. This system will drop
temperatures back more in line to normal for Saturday as well.
Precipitation should quickly die off by sunset with a quiet night
and increasing high cloudiness in store for early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 1159 PM MDT Fri May 7 2021

Model solutions has certainly come more into agreement over the
course of the last few model runs. Unfortunately, they are agreeing
on a drier solution. The GFS/GEFS have come around the ECMWF
solution of the base of the trough tracking north of Utah and
Colorado, no longer producing a cutoff low over the Four Corners. In
fact, the deterministic GFS barely produces a cutoff low at all.
This is quite different from yesterday's run. Additionally,
deterministic and model solutions also agree that this system will
be progressive as it crosses over eastern Utah and western Colorado,
limiting the possible time frame of precipitation. At this time, the
models are indicating precipitation will begin Monday afternoon and
come to an end by Tuesday morning for all areas save along the
Divide. Under northwest flow on the backside of this system, the
northern and central mountains will likely continue to see rain and
snow showers through Tuesday night before finally drying out. The
higher elevations in the central and northern mountains will be
favored for several inches of snow with this system.

Temperatures will run 5-10 degrees below normal through Tuesday as
this system works its way through. From Wednesday onward, a warming
trend is forecast, as another ridge of high pressure is expected to
build in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1139 PM MDT Fri May 7 2021

VFR conditions in place and should dominate the forecast over the
next 24 hours. A cold front will pass through the area with
winds expected ahead of and behind the front...gusting at times
above 25 mph in many locations. Precipitation is most likely near
the frontal passage but looks fairly unorganized at this point so
no timing confidence placed in the TAFs at this time.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...MDM
SHORT TERM...15
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, May 7, 4:36 AM MDT, 21 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Fri May 7 2021

COZ001>014-017>023-UTZ022>025-027>029-081045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Fri May 7 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong southwest winds, above normal temperatures and low relative
humidity combined with later than normal green-up will bring
critical fire weather conditions to much of western Colorado
below 8,500 feet. In addition, isolated thunderstorms are possible
over the higher elevations of the San Juan, Elk and Sawatch
mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible through Sunday.
Light mountain snow may return to the northern and central
mountains early next week. Isolated to scattered thunderstorms are
possible each afternoon/evening beginning Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.